Texas, 2023

Damaging Winds in Texas, July 9, 2023

July 9, 2023 · NWS OUN · 2 events in 1 county or zone

An organized line of strong to severe thunderstorms impacted portions of western-north Texas during early morning hours of the 9th. The strongest portion of the thunderstorm line produced severe-caliber wind gusts across portions of Wichita County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An organized line of strong to severe thunderstorms impacted portions of western-north Texas during early morning hours of the 9th. The strongest portion of the thunderstorm line produced severe-caliber wind gusts across portions of Wichita County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 9, 1:52 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 9, 1:52 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
252 AM CDT Sun Jul 9 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 248 AM CDT Sun Jul 9 2023

Northwest flow aloft will continue to bring a storm complex through
early Sunday morning across our area.  Some of these storms will be
severe with up to quarter size hail and 60 mph wind gusts possible.
CAMs guidance expecting storms to persist for a while after sunrise
into the latter half of the morning, although not as organized due
to a weakening low-level jet as well as moving into a less unstable
environment ending as rain showers.  Although NAM is an outlier with
a slower propagating wave timing, will keep low storm POPs in
southeast Oklahoma into the early afternoon where MUCAPE values may
be sufficient for some weak convection.  Otherwise, high surface
pressure starts building in off the Central Plains resulting in
light northerly winds in the afternoon.  Diurnal heating should
develop some fair weather cumulus across our area until sundown,
although we should stay strongly capped for any new late afternoon
convection.  Although certainty is low, but with a nearly stalled
surface boundary/cold front stretched across northern Texas with an
abundance of moist unstable air in place across northeast Texas,
will keep low POPs in southeast/southcentral Oklahoma for early
Monday morning but severe storms will be unlikely.  Otherwise,
should be quiet Sunday night from any storm/severe activity coming
down from the Central High Plains.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 248 AM CDT Sun Jul 9 2023

High surface pressure moves off to the east on Monday with a return
of more southeasterly winds with the stalled cold front across north
Texas to eventually start lifting as a warm front.  We'll start to
see a heating trend with the southerly flow with temperatures
starting to rise closer to average.  Expecting another mid-level
wave developing convection across both the Southern & Central High
Plains by the evening hours with northwest flow bringing it into our
area late and into the overnight hours.  Although GFS is much more
aggressive than the ECMWF, both models increase a low-level jet over
the Texas/Oklahoma Panhandles including our western CWA which may be
sufficient to keep storms organized as they move into our area late
in the evening and overnight. Although deep-layer shear will be
minimal, instability at moderate levels with low-level shear will be
sufficient for organized severe thunderstorms with the highest risk
so far across much of our western CWA, generally west of I-35.  The
main severe hazards for Monday night would be large damaging hail
and DCAPE values will be sufficient for damaging downburst wind
gusts. Both GFS & ECMWF in agreeance for a tongue of high
preciptable water coming up from the gulf to feed these overnight
storms, and may be sufficient for heavy rainfall near and east of I-
35, so will need to keep an eye on QPF values there for upcoming
forecasts should there be any additional flood hazards.

By mid-week, a closed high over the Southwestern U.S. starts
building a ridge into the Southern Plains as northwest flow aloft
starts becoming more zonal across the Central Plains, keeping us
storm free until Friday.  However, the rising pressure heights and
increasing southerly flow will start raising temperatures well above
average.  Triple digit heat indices may start affecting all but
northwest Oklahoma as early as Tuesday afternoon, with heat indices
near to above 110 degrees for Wednesday and Thursday afternoons as
at least heat advisories may be likely across much of our area.

&&

.AVIATION...
(06Z TAFS)
Issued at 1209 AM CDT Sun Jul 9 2023

Complex of storms and associated period of MVFR and possibly IFR
conditions will occur overnight as these storms move south and
southeast across the area. Expect to see a return of VFR
conditions by late morning into the afternoon hours on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  80  66  86  71 /  80  10  10  40
Hobart OK         82  66  90  69 /  60  10  10  40
Wichita Falls TX  90  71  95  74 /  50  10   0  30
Gage OK           78  63  87  66 /  40   0  10  20
Ponca City OK     81  62  86  69 /  20   0   0  50
Durant OK         85  70  87  73 /  90  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until noon CDT today for OKZ004-005-009>011-014>018-
     022>024-027.

TX...None.
&&

SHORT TERM...68
LONG TERM....68
AVIATION...30
Hazardous weather outlook, Jul 9, 2:07 AM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
307 AM CDT Sun Jul 9 2023

OKZ004>048-050>052-TXZ083>090-100815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
307 AM CDT Sun Jul 9 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
A thunderstorm complex will be ongoing through this morning across
our area. Some of these storms will be severe with up to quarter
size hail and 60 mph possible as the severe hazards. Although the
severe risk will decrease after sunrise, could still see some
gusty winds as storms collapse through the latter half of the
morning. Some of these storms may produce heavy rainfall resulting
in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms will return Monday night with another nocturnal storm
complex coming down off the Central & Southern High Plains.
Severe storms will be possible with large hail and damaging wind
gusts as the main risks. Thunderstorms will return on Wednesday
through Friday night across northern Oklahoma.

.Heat...
Afternoon heat indices from 105 to 110 degrees are possible
across far southern Oklahoma and western-north Texas on Tuesday,
with those heat indices expanding more areawide on Wednesday and
Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jul 9, 3:13 AM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
413 AM CDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     Flash Flood      4 WSW Oklahoma City     35.44N 97.58W
07/09/2023                   Oklahoma           OK   Public

            Cars stalled or floating at intersection.

&&

JGP
Local storm report, Jul 9, 3:26 AM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
426 AM CDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     Flash Flood      5 SSE Bethany           35.44N 97.60W
07/09/2023                   Oklahoma           OK   Public

            Numerous stalled vehicles due to flooded
            streets along Meridian north of OKC airport
            to south of I-40.

&&

JGP
Local storm report, Jul 9, 3:27 AM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
427 AM CDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     Tstm Wnd Gst     Newcastle               35.25N 97.60W
07/09/2023  E60 MPH          McClain            OK   NWS Employee

&&

RB
Local storm report, Jul 9, 3:29 AM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
429 AM CDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     Tstm Wnd Gst     2 S Moore               35.31N 97.49W
07/09/2023  M70 MPH          Cleveland          OK   Trained Spotter

&&

JGP
Local storm report, Jul 9, 3:34 AM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
434 AM CDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     Tstm Wnd Gst     4 S Tipton              34.45N 99.14W
07/09/2023  M61 MPH          Tillman            OK   Mesonet

&&

JGP
Local storm report, Jul 9, 3:35 AM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
435 AM CDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     Tstm Wnd Gst     3 SSE Fort Cobb Reservo 35.15N 98.46W
07/09/2023  M58 MPH          Caddo              OK   Mesonet

&&

JGP

The radar

The Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 09:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
July 9, 3:45 AM CST
Where
Wichita County, 6.02 mi S of Pleasant Valley
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.854, -98.582

Thunderstorm Wind, Wichita

When
July 9, 3:52 AM CST
Where
Wichita County, 1.97 mi SSE of Wichita Falls
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.882, -98.481

Wichita Falls (WICH) Mesonet observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124238, 1124239.